Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 95, NWS Raleigh, NC

May 23, 20124 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 23, 2012, 2:33 PM EDT for 4 counties in North Carolina. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2012, 2:33 PM EDT (18:33 UTC)
Expired
May 23, 2012, 3:30 PM EDT
In force
57 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Cumberland County, NC, Harnett County, NC, Hoke County, NC, Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 75 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 3:07 PM EDTHAIL 0.758 W Pope Afb, NCDIME SIZE HAIL
May 23, 3:18 PM EDTHAIL 0.751 Se Fort Bragg, NCPENNY SIZE HAIL
May 23, 3:37 PM EDTHAIL 15 Sw Pineview, NCNICKEL TO QUARTER SIZE HAIL ONGOING AT MCKOY TOWN ROAD AND CHATMAN LANE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 1:44 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

872 
WUUS52 KRAH 231833
SVRRAH
NCC051-085-093-125-231930-
/O.NEW.KRAH.SV.W.0095.120523T1833Z-120523T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
233 PM EDT WED MAY 23 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HOKE COUNTY IN CENTRAL NORTH CAROLINA
  NORTHWESTERN CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA
  EAST CENTRAL MOORE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHWESTERN HARNETT COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 330 PM EDT

* AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF POPE AFB...OR 7 MILES WEST OF
  FORT BRAGG...MOVING NORTHEAST AT 20 MPH. QUARTER SIZED HAIL IS
  LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  POPE AFB...FORT BRAGG...
  SPRING LAKE...
  PINEVIEW...
  TIMBERLAKE...ANDERSON CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3504 7918 3514 7926 3525 7925 3543 7906
      3537 7891 3522 7876 3500 7904
TIME...MOT...LOC 1833Z 219DEG 17KT 3516 7912

$$

BLAES
3 follow-up statements
639 
WWUS52 KRAH 231849
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
249 PM EDT WED MAY 23 2012

NCC051-085-093-125-231930-
/O.CON.KRAH.SV.W.0095.000000T0000Z-120523T1930Z/
HOKE NC-CUMBERLAND NC-MOORE NC-HARNETT NC-
249 PM EDT WED MAY 23 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHWESTERN HARNETT...EXTREME SOUTHEASTERN MOORE...NORTHWESTERN
CUMBERLAND AND NORTHEASTERN HOKE COUNTIES...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR POPE
AFB...OR 7 MILES NORTHWEST OF FORT BRAGG...MOVING NORTHEAST AT 15
MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... SPRING LAKE...
PINEVIEW...TIMBERLAKE...ANDERSON CREEK AND OLIVIA.

THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3504 7918 3516 7920 3531 7919 3543 7906
      3537 7891 3522 7876 3500 7904
TIME...MOT...LOC 1849Z 207DEG 12KT 3521 7909

$$

BLAES
631 
WWUS52 KRAH 231909
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
309 PM EDT WED MAY 23 2012

NCC093-231918-
/O.CAN.KRAH.SV.W.0095.000000T0000Z-120523T1930Z/
HOKE NC-
309 PM EDT WED MAY 23 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOKE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3507 7909 3516 7910 3517 7910 3517 7915
      3520 7919 3531 7919 3543 7906 3537 7891
      3522 7876 3503 7901
TIME...MOT...LOC 1908Z 207DEG 12KT 3527 7905

$$

NCC051-085-125-231930-
/O.CON.KRAH.SV.W.0095.000000T0000Z-120523T1930Z/
CUMBERLAND NC-MOORE NC-HARNETT NC-
309 PM EDT WED MAY 23 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHWESTERN HARNETT...EXTREME SOUTHEASTERN MOORE AND
NORTHWESTERN CUMBERLAND COUNTIES...

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
PINEVIEW...OR 9 MILES NORTH OF FORT BRAGG...MOVING NORTHEAST AT 15
MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... MOUNT PLEASANT... 
OVERHILLS...TIMBERLAKE...ANDERSON CREEK AND OLIVIA.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3507 7909 3516 7910 3517 7910 3517 7915
      3520 7919 3531 7919 3543 7906 3537 7891
      3522 7876 3503 7901
TIME...MOT...LOC 1908Z 207DEG 12KT 3527 7905

$$

BLAES
394 
WWUS52 KRAH 231929
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
329 PM EDT WED MAY 23 2012

NCC051-085-125-231939-
/O.EXP.KRAH.SV.W.0095.000000T0000Z-120523T1930Z/
CUMBERLAND NC-MOORE NC-HARNETT NC-
329 PM EDT WED MAY 23 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HARNETT...EXTREME
SOUTHEASTERN MOORE AND NORTHWESTERN CUMBERLAND COUNTIES EXPIRES AT
330 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING 
WILL BE ALLOWED TO EXPIRE. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

WHILE THE IMMEDIATE SEVERE WEATHER THREAT HAS DISSIPATED...ADDITIONAL
SEVERE WEATHER IS POSSIBLE DURING THE NEXT FEW HOURS. BE PREPARED TO
MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE SHELTER IF A WARNING IS
ISSUED.

LAT...LON 3507 7909 3516 7910 3517 7910 3517 7915
      3520 7919 3531 7919 3543 7906 3537 7891
      3522 7876 3503 7901
TIME...MOT...LOC 1929Z 207DEG 12KT 3527 7914

$$

BLAES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 10:21 AM EDT, 4 hours 12 minutes earlier.

Area forecast discussion, May 23, 10:21 AM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1021 AM EDT WED MAY 23 2012

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL DRIFT EAST ACROSS OUR REGION TODAY...
KEEPING THE WEATHER UNSETTLED. HIGH PRESSURE WILL BUILD
IN FROM THE OHIO VALLEY REGION THIS WEEKEND BRINGING HOTTER AND
DRIER CONDITIONS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1015 AM...

STRONGER (15 TO 20 KNOTS AT 925 MILLIBARS) WINDS LOCATED OVER
EASTERN NORTH CAROLINA THIS AFTERNOON AS A BROAD LOW PRESSURE
CENTER OVER THE MOUNTAINS OF NORTH CAROLINA AND TENNESSEE FILLS
DURING THE DAY. AN UPPER LEVEL LOW WILL SLOWLY CROSS CENTRAL NORTH
CAROLINA TODAY DRAGGING A COLD POOL OF MINUS FIFTEEN CELSIUS 500
MILLIBAR AIR ACROSS EASTERN NORTH CAROLINA DURING PEAK HEATING.
THE BEST DEEP MOISTURE IS LOCATED NEAR THE VIRGINIA BORDER. 700
MILLIBAR FLOW IS QUITE DIVERGENT THIS AFTERNOON AND IS PERHAPS THE
PRIMARY FACTOR IS DEVELOPING NEAR SURFACE LIFT OTHER THAN
AFTERNOON HEATING.

THE ABOVE DYNAMICS INDICATE ROUGHLY GOLDSBORO TO ROANOKE RAPIDS
WOULD BE THE FAVORED AREA FOR A SLIGHT RISK OF SEVERE WEATHER THIS
AFTERNOON. THE PRIMARY THREAT WOULD BE QUARTER SIZED HAIL AND
DAMAGING DOWNBURST WINDS. LESSER CHANCES FOR SEVERE WEATHER WILL
STRETCH WEST TO THE TRIAD. LEAST COVERAGE IS EXPECTED IN THE SOUTH
PIEDMONT.

EXPECTING LOW STRATUS TO CLEAR FROM THE SOUTH DURING THE MORNING
AND SEE NO REASON WE CANNOT APPROACH FULL SUN HIGH TEMPERATURES...
THOUGH AMPLE CLOUDS NEAR FOUR TO FIVE THOUSAND FEET EXPECTED
DURING THE AFTERNOON. LOW 80S THIS AFTERNOON IN THE NORTHWEST
PIEDMONT WITH MID 80S ELSEWHERE.

700 MILLIBAR FLOW WEAKENS AND BECOMES NEUTRAL TO MILDLY CONVERGENT
AS 500 MILLIBAR TEMPERATURES WARM. EXPECTING MOST CONVECTION TO
END DURING THE LATE EVENING HOURS. SOME LOW STRATUS AND FOG TO
RETURN TONIGHT. ANOTHER MILD NIGHT WITH LOW TEMPERATURES IN THE LOW
TO MID 60S.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
AS OF 155 AM WEDNESDAY...

MODELS ARE IN GOOD AGREEMENT ON THE UPPER TROUGH AXIS BEING NORTH
OF THE CWA THURSDAY AS THE 500 MILLIBAR LOW SHEAR OUT ACROSS VA.
HOWEVER...THE LOW LEVEL AIR MASS WILL RELATIVELY UNCHANGED AND
MODELS SHOW A TRAILING 300MB TROUGH CROSSING THE AREA DURING THE
DAY. THE PASSAGE OF THIS SHALLOW UPPER DISTURBANCE IN CONJUNCTION
WITH AFTERNOON INSTABILITY SHOULD PROMOTE CONVECTION THURSDAY
AFTERNOON...MAINLY OVER THE EAST. THE MID LEVELS WILL BE MUCH
DRIER..HOWEVER...SO WE WILL KEEP POPS AROUND 30 PERCENT IN EAST.
HIGHS AGAIN IN THE LOW TO MID 80S.

FOR THURSDAY NIGHT: THE VERY WEAK MID LEVEL TROUGH EXTENDING FROM PA
THROUGH VA INTO NC WILL CONTINUE LIFTING TO THE NORTHEAST WHILE
DRIER AIR NOW OVER THE GULF STATES GRADUALLY SPREADS UP INTO NC. AT
THE SURFACE... HIGH PRESSURE CENTERED JUST OFF THE CANADIAN
MARITIMES WILL NOSE SOUTHWESTWARD THROUGH CENTRAL NC AS BROAD
INVERTED TROUGHING DEVELOPS JUST OFF THE SOUTHEAST COAST. EXPECT A
DIMINISHING OF REMAINING ANY ISOLATED SHOWERS OVER THE NRN/ERN CWA
AS WE LOSE MOISTURE... HEATING... AND DYNAMIC SUPPORT. AS THE NARROW
SURFACE RIDGING SHARPENS... THE FURTHER WEAKENING OF SURFACE FLOW
COMBINED WITH RESIDUAL MOISTURE FLUX FROM THE WET GROUND...
STABILIZING LOW LEVELS... AND DRYING JUST ALOFT TO MAXIMIZE
RADIATIONAL COOLING WILL CREATE PRIME CONDITIONS FOR WIDESPREAD FOG
AND STRATUS. LOWS IN THE MID 60S.

FOR FRIDAY/FRIDAY NIGHT: THE WEAK MID LEVEL TROUGH AXIS SHIFTS
FURTHER EAST OUT OVER THE WRN ATLANTIC BUT CONTINUES TO EXTEND BACK
ACROSS FL... WHILE THE MID LEVEL RIDGING DEVELOPING FROM EAST TX
THROUGH THE LOWER MISS VALLEY WILL STRENGTHEN TO A CLOSED
ANTICYCLONE CENTERED NEAR MEMPHIS BY FRIDAY NIGHT. HIGH PRESSURE
DOMINATES IN THE LOW LEVELS AS WELL... WITH SURFACE TO 850 MB
RIDGING EXTENDING ACROSS NC. THE STEADY HEIGHT RISES AND
WARMING/DRYING/STABILIZATION ALOFT ALONG WITH THE ABSENCE OF DEEP
MOISTURE WILL PRECLUDE ALL BUT THE MOST ISOLATED CONVECTION IN NC...
AND EVEN THIS SHOULD BE RESTRICTED TO COASTAL AREAS (NEAR THE
LINGERING DIFFUSE MID LEVEL SHEAR ZONE) AND OVER THE HIGHER TERRAIN.
WILL KEEP THE CENTRAL NC FORECAST DRY. HIGHS IN THE MID TO UPPER 80S
AND LOWS MOSTLY IN THE MID 60S. -GIH

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 250 AM WEDNESDAY...

HOT AND GENERALLY DRY WEATHER IS EXPECTED THROUGH THE WEEKEND AND
INTO EARLY NEXT WEEK. THE CENTER OF THE MID LEVEL ANTICYCLONE IS
EXPECTED TO DRIFT FROM AROUND MEMPHIS LATE FRIDAY NIGHT TOWARD THE
EAST... TO THE SOUTHERN APPALACHIANS SUNDAY NIGHT. STACKED RIDGING
WILL CONTINUE TO EXTEND TO THE LOW LEVELS... RESULTING IN LITTLE
MORE THAN SOME CONVECTIVE CLOUDS IN THE AFTERNOON AS WE LACK
MOISTURE AND ANY MECHANISMS TO FORCE LIFT. ISOLATED STORMS ARE
EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN EACH AFTERNOON THROUGH
MONDAY... BUT THE WEAK STEERING SHOULD KEEP THESE FROM DRIFTING INTO
THE NORTHWEST PORTIONS OF THE FORECAST AREA. THE MID LEVEL RIDGE
BEGINS TO SLOWLY BREAK DOWN AS IT DRIFTS ACROSS THE CAROLINAS
MONDAY/TUESDAY BUT SHOULD REMAIN AREALLY EXPANSIVE... HOLDING OVER
THE SOUTHEAST STATES. THE CENTER IS EXPECTED TO PUSH OFF THE
CAROLINA COAST TUESDAY AS A PORTION OF THE WESTERN U.S. TROUGH LIFTS
INTO SOUTH CENTRAL CANADA... AND THIS ADJUSTMENT RESULTS IN A FASTER
MID LEVEL FLOW BECOMING ZONAL ACROSS THE NORTHERN HALF OF THE CONUS.
THIS SOUTHWARD BUMP IN THE WESTERLIES TOWARD NC WILL HELP PUSH A
SURFACE FRONT SOUTHWARD TOWARD NC TUESDAY... HOWEVER IT IS UNLIKELY
TO PUSH ALL THE WAY INTO THE STATE BY LATE TUESDAY. NEVERTHELESS...
INCREASING SOUTHWESTERLY AND WESTERLY LOW LEVEL FLOW AND SLOWLY
FALLING HEIGHTS ALOFT SHOULD RAISE OUR CHANCES FOR LATE DAY SHOWERS
AND STORMS ON TUESDAY. THICKNESSES WILL MOST CERTAINLY REMAIN ABOVE
NORMAL OVER CENTRAL NC... QUESTION IS HOW MUCH... GIVEN THAT THE GFS
HAS VALUES ABOUT 10 METERS ABOVE NORMAL WHILE THE STRONGER ECMWF
(12Z/22 RUN) BRINGS THEM UP TO 25-30 METERS ABOVE NORMAL BY MONDAY.
WILL NOT STRAY MUCH FROM THE EARLIER FORECAST BUT THIS PATTERN DOES
SUPPORT HIGHS AT LEAST IN THE UPPER 80S TO LOWER 90S THROUGH
MONDAY... WITH A SUBTLE DIP TO THE MID-UPPER 80S TUESDAY WITH
INCREASING CLOUDS. -GIH

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
AS OF 730 AM WEDNESDAY...

CEILINGS AND VSBYS ARE HIGHLY VARIABLE ACROSS CENTRAL NC THIS
MORNING...RANGING FROM LIFR AT KFAY AND KRWI...TO IFR AT KINT AND
KGSO....AND VFR AT KRDU.  STRATUS AND FOG SHOULD QUICKLY THIS
MORNING AND ALL SITES SHOULD BE VFR BY 15Z. ANOTHER ROUND OF SHOWERS
AND STORMS IS EXPECTED AFTER 18Z AND THE UPPER LOW MOVES OVER THE
AREA AND INTERACTS WITH THE PEAK AFTERNOON HEATING. THE BEST
COVERAGE OF STORMS IS EXPECTED TO BE OVER NORTHERN PORTIONS OF
CENTRAL NC...AND THUS CONFIDENCE IN CONVECTION NEAR TERMINALS IS
HIGHEST AT KRDU AND KRWI.  HOWEVER... STORMS WILL BE POSSIBLE AT ALL
TERMINALS. SHOWERS AND STORMS WILL WEAKEN AND MOVE OFF TO THE NORTH
LATE THIS EVENING...WITH STRATUS AND FOG POSSIBLE THURSDAY MORNING.

OUTLOOK...
STRATUS AND FOG WILL BE POSSIBLE THURSDAY MORNING...WITH SOME
SHOWERS AND STORMS ON THURSDAY AFTERNOON...ALTHOUGH THE COVERAGE
SHOULD BE LESS THAN PREVIOUS DAYS. HIGH PRESSURE WILL MOVE IN FOR
THE END OF THE WEEK AND REMAIN OVERHEAD INTO EARLY NEXT WEEK.
AVIATION CONDITIONS SHOULD REMAIN LARGELY VFR DURING THIS TIME.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...GIH
LONG TERM...GIH
AVIATION...SMITH
Hazardous weather outlook, May 23, 8:59 AM EDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
859 AM EDT WED MAY 23 2012

NCZ010-011-026>028-041>043-077-078-085-086-088-089-241300-
WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-HARNETT-
WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
859 AM EDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. THE PRIMARY THREATS WITH THESE STORMS WILL BE
DAMAGING DOWNBURST WINDS AND QUARTER SIZED HAIL. FREQUENT CLOUD TO
GROUND LIGHTNING WILL ACCOMPANY MANY OF THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ007>009-021>025-038>040-073>076-083-084-241300-
PERSON-GRANVILLE-VANCE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-
DAVIDSON-RANDOLPH-CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
859 AM EDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. THE PRIMARY THREATS WITH THESE STORMS WILL BE FROM
LOCALLY HEAVY RAIN... SMALL HAIL... AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 23, 9:26 AM EDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
926 AM EDT WED MAY 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND DMG     1 WNW WINSTON-SALEM     36.11N  80.28W
05/22/2012                   FORSYTH            NC   PUBLIC

            TREE DOWN ON BUENA VISTA ROAD

&&

EVENT NUMBER RAH1200280

BLAES
Local storm report, May 23, 9:28 AM EDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
928 AM EDT WED MAY 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     TSTM WND DMG     1 NW WINSTON-SALEM      36.11N  80.28W
05/22/2012                   FORSYTH            NC   PUBLIC

            TREE DOWN ON ROBINHOOD ROAD

&&

EVENT NUMBER RAH1200281

BLAES
Local storm report, May 23, 9:31 AM EDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
931 AM EDT WED MAY 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND DMG     1 NW WINSTON-SALEM      36.11N  80.28W
05/22/2012                   FORSYTH            NC   PUBLIC

            TREE DOWN ON ROBINHOOD ROAD

&&

CORRECTED EVENT TIME

EVENT NUMBER RAH1200281

BLAES
Local storm report, May 23, 9:32 AM EDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
932 AM EDT WED MAY 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             EAST ROCKINGHAM         34.91N  79.77W
05/22/2012  E1.00 INCH       RICHMOND           NC   PUBLIC

            QUARTER SIZED HAIL

0159 PM     HAIL             ROCKINGHAM              34.94N  79.76W
05/22/2012  E0.75 INCH       RICHMOND           NC   PUBLIC

            DIME SIZED HAIL

0243 PM     HAIL             6 E OLIVIA              35.37N  79.01W
05/22/2012  E0.75 INCH       HARNETT            NC   PUBLIC

            PENNY SIZED HAIL

0245 PM     HAIL             6 E OLIVIA              35.37N  79.01W
05/22/2012  E0.75 INCH       HARNETT            NC   PUBLIC

0322 PM     TSTM WND DMG     2 E SEAGROVE            35.54N  79.74W
05/22/2012                   RANDOLPH           NC   TRAINED SPOTTER

            10 FOOT SECTION OF A 10 INCH DIAMETER TREE SAWED OFF
            OFF OF HIGHWAY 22.

0330 PM     HAIL             4 E ROSEBORO            34.96N  78.44W
05/22/2012  E0.75 INCH       SAMPSON            NC   PUBLIC

            DIME SIZED HAIL

0405 PM     HAIL             4 N GOLDSTON            35.65N  79.33W
05/22/2012  E1.00 INCH       CHATHAM            NC   PUBLIC

            DIME TO QUARTER SIZED HAIL... LASTED FOR ABOUT 10
            MINUTES

0405 PM     HAIL             2 ENE DUNN              35.32N  78.59W
05/22/2012  E1.00 INCH       HARNETT            NC   FIRE DEPT/RESCUE

            1 INCH HAIL ON CAROLINA DRIVE

0414 PM     HAIL             3 SSW BENSON            35.34N  78.56W
05/22/2012  E0.88 INCH       HARNETT            NC   PUBLIC

            DIME TO NICKEL SIZED HAIL

0418 PM     HAIL             4 SSE BENSON            35.33N  78.52W
05/22/2012  E0.75 INCH       JOHNSTON           NC   PUBLIC

            DIME SIZED HAIL

0427 PM     HAIL             6 NE SPIVEY'S CORNER    35.32N  78.46W
05/22/2012  E1.00 INCH       JOHNSTON           NC   PUBLIC

            QUARTER SIZED HAIL

0435 PM     HAIL             4 SSE FOUR OAKS         35.40N  78.39W
05/22/2012  E1.00 INCH       JOHNSTON           NC   PUBLIC

            QUARTER SIZED HAIL

0435 PM     HAIL             3 W STEDMAN             35.01N  78.75W
05/22/2012  E0.50 INCH       CUMBERLAND         NC   PUBLIC

            HALF INCH HAIL HAIL REPORTED AT HE FOOD LION AND FAMILY
            DOLLAR

0438 PM     HAIL             6 SSE FOUR OAKS         35.37N  78.37W
05/22/2012  M1.00 INCH       JOHNSTON           NC   AMATEUR RADIO

            QUARTER SIZED HAIL REPORTED AT US HIGHWAY 701 AND
            STRICKLANDS CROSSROADS

0450 PM     HAIL             7 SSE FALCON            35.10N  78.62W
05/22/2012  E1.00 INCH       SAMPSON            NC   PUBLIC

            MOSTLY PENNY SIZE HAIL WITH SOME HAIL STONES AS LARGE
            AS QUARTERS

0523 PM     HAIL             PRINCETON               35.47N  78.16W
05/22/2012  E1.00 INCH       JOHNSTON           NC   PUBLIC

            QUARTER SIZE HAIL AT CENTER STREET AND DONNIE JONES
            BLVD

0525 PM     HAIL             3 SSE MICRO             35.52N  78.19W
05/22/2012  E0.75 INCH       JOHNSTON           NC   PUBLIC

            HAIL COVERED THE GROUND... STONES AS LARGE AS PENNY
            SIZE

0534 PM     HAIL             2 NE GORMAN             36.07N  78.79W
05/22/2012  E1.00 INCH       DURHAM             NC   LAW ENFORCEMENT

            POLICE OFFICER REPORTS QUARTER SIZED HAIL COVERING THE
            GROUND ON I85

0550 PM     HAIL             4 S BUTNER              36.08N  78.76W
05/22/2012  E0.75 INCH       GRANVILLE          NC   PUBLIC

            PENNY SIZED HAIL

0732 PM     TSTM WND DMG     2 SW NEW LONDON         35.42N  80.24W
05/22/2012                   STANLY             NC   DEPT OF HIGHWAYS

            TREE DOWN ON OLD SALISBURY ROAD

0735 PM     TSTM WND DMG     1 NNE NEW LONDON        35.46N  80.21W
05/22/2012                   STANLY             NC   DEPT OF HIGHWAYS

            TREE DOWN ON HERLOCKER ROAD

0738 PM     TSTM WND DMG     2 NE ROCKINGHAM         34.96N  79.74W
05/22/2012                   RICHMOND           NC   DEPT OF HIGHWAYS

            4 TREES REPORTED DOWN IN THE ROBERDELL AREA OF
            ROCKINGHAM

0739 PM     HAIL             ROCKINGHAM              34.94N  79.77W
05/22/2012  E0.75 INCH       RICHMOND           NC   PUBLIC

            PENNY SIZE HAIL

0850 PM     HAIL             1 E LEWISVILLE          36.09N  80.38W
05/22/2012  E0.75 INCH       FORSYTH            NC   PUBLIC

            PENNY SIZE HAIL

0853 PM     TSTM WND DMG     1 WNW WINSTON-SALEM     36.11N  80.28W
05/22/2012                   FORSYTH            NC   PUBLIC

            TREE DOWN ON BUENA VISTA ROAD

0853 PM     TSTM WND DMG     1 NW WINSTON-SALEM      36.11N  80.28W
05/22/2012                   FORSYTH            NC   PUBLIC

            TREE DOWN ON ROBINHOOD ROAD

0855 PM     TSTM WND DMG     5 W ULAH                35.63N  79.92W
05/22/2012                   RANDOLPH           NC   911 CALL CENTER

            NUMEROUS TREES DOWN IN THE SOUTHWEST PART OF THE COUNTY

0956 PM     FLASH FLOOD      3 NNW ALBEMARLE         35.40N  80.21W
05/22/2012                   STANLY             NC   911 CALL CENTER

            FLOODING ON LOWDER ROAD OFF OF HIGHWAY 52 IN THE
            NORTHERN PART OF THE COUNTY

0410 AM     HEAVY RAIN       OXFORD                  36.31N  78.59W
05/23/2012  M1.25 INCH       GRANVILLE          NC   TRAINED SPOTTER

            1.25 INCHES OF RAIN BETWEEN 340 AM AND 405 AM.

&&

EVENT NUMBER RAH1200253 RAH1200254 RAH1200255 RAH1200264 RAH1200260
RAH1200256 RAH1200257 RAH1200262 RAH1200258 RAH1200259 RAH1200261
RAH1200265 RAH1200269 RAH1200263 RAH1200266 RAH1200268 RAH1200267
RAH1200271 RAH1200270 RAH1200277 RAH1200278 RAH1200279 RAH1200272
RAH1200273 RAH1200280 RAH1200281 RAH1200274 RAH1200275 RAH1200276

BLAES
Special weather statement, May 23, 1:31 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
131 PM EDT WED MAY 23 2012

NCZ089-231830-
SAMPSON-
131 PM EDT WED MAY 23 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON COUNTY THROUGH 230
PM EDT...

AT 131 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SALEMBURG...OR ABOUT 7 MILES WEST OF CLINTON...MOVING NORTHEAST AT 5
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE  RURAL CENTRAL SAMPSON
COUNTY.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 341 AND 348.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3499 7865 3509 7867 3514 7863 3517 7863
      3520 7865 3520 7863 3530 7858 3531 7855
      3526 7847 3526 7841 3529 7831 3522 7824
      3520 7816 3517 7816 3493 7837
TIME...MOT...LOC 1731Z 209DEG 5KT 3503 7844

ELLIS
Local storm report, May 23, 2:25 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
225 PM EDT WED MAY 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             5 WSW NEWTON GROVE      35.21N  78.44W
05/23/2012  E0.75 INCH       SAMPSON            NC   PUBLIC

            DIME SIZE HAIL

&&

EVENT NUMBER RAH1200282

SEC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:16 PM EDTSpecial Weather StatementRAHDavidson, Forsyth89 min
May 22, 8:20 PM EDTSpecial Weather StatementRAHRandolph55 min
May 22, 8:42 PM EDTSevere Thunderstorm WarningRAHForsyth33 min
May 22, 8:45 PM EDTSevere Thunderstorm WarningRAHRandolph45 min
May 22, 8:48 PM EDTSpecial Weather StatementRAHAnson57 min
May 22, 9:18 PM EDTAreal Flood AdvisoryRAHForsyth2 hr
May 22, 9:37 PM EDTSpecial Weather StatementRAHForsyth, Guilford68 min
May 22, 9:45 PM EDTFlash Flood WarningRAHForsyth3 hr
May 22, 10:24 PM EDTSpecial Weather StatementRAHAnson66 min
May 22, 10:46 PM EDTSpecial Weather StatementRAHAlamance59 min
May 22, 11:07 PM EDTSpecial Weather StatementRAHStanly53 min
May 22, 11:34 PM EDTSpecial Weather StatementRAHRandolph41 min
May 22, 11:37 PM EDTSpecial Weather StatementRAHScotland53 min
May 23, 12:16 AM EDTAreal Flood AdvisoryRAHMontgomery, Moore, Randolph59 min
May 23, 12:23 AM EDTSpecial Weather StatementRAHMoore67 min
May 23, 1:10 AM EDTSpecial Weather StatementRAHLee65 min
May 23, 2:08 AM EDTSpecial Weather StatementRAHDurham, Orange52 min
May 23, 3:00 AM EDTSpecial Weather StatementRAHDurham, Granville, Orange, Person60 min
May 23, 1:31 PM EDTSpecial Weather StatementRAHSampson59 min
May 23, 2:00 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne45 min
May 23, 2:44 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne46 min
May 23, 3:29 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake46 min
May 23, 3:32 PM EDTSevere Thunderstorm WarningRAHHarnett, Hoke, Lee, Moore43 min
May 23, 3:57 PM EDTSevere Thunderstorm WarningRAHMoore63 min
May 23, 4:07 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake38 min
May 23, 4:21 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Wake54 min
May 23, 4:44 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Wake41 min
May 23, 5:23 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Vance, Wake38 min
May 23, 5:40 PM EDTSpecial Weather StatementRAHCumberland65 min
May 23, 5:44 PM EDTSpecial Weather StatementRAHChatham61 min
May 23, 5:51 PM EDTSpecial Weather StatementRAHHalifax54 min
May 23, 5:53 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax67 min
May 23, 6:03 PM EDTSpecial Weather StatementRAHVance57 min
May 23, 6:41 PM EDTSpecial Weather StatementRAHOrange64 min
May 23, 6:54 PM EDTSpecial Weather StatementRAHEdgecombe51 min
May 23, 6:59 PM EDTSpecial Weather StatementRAHHalifax61 min
May 23, 7:37 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax31 min
May 23, 7:40 PM EDTSpecial Weather StatementRAHEdgecombe65 min
May 23, 7:54 PM EDTSpecial Weather StatementRAHWayne36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.